Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Aberdeen, SD

May 8, 2005Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2005, 5:46 PM CDT for Brown County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 5:46 PM CDT (22:46 UTC)
Expired
May 8, 2005, 6:45 PM CDT
In force
59 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 37 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 082246
SVRABR
SDC013-082345-
/O.NEW.KABR.SV.W.0032.050508T2246Z-050508T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CLAREMONT..MOVING NORTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOUGHTON AROUND 555 PM CDT
  HECLA AROUND 615 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4559 9823 4559 9799 4592 9800 4593 9822

$$
HINTZ
1 follow-up statement
000 
WWUS53 KABR 082316
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT SUN MAY 8 2005

SDC013-082345-
/O.CON.KABR.SV.W.0032.000000T0000Z-050508T2345Z/
BROWN SD-
616 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BROWN COUNTY UNTIL 645
PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES WEST OF AMHERST...OR 14 MILES
WEST OF BRITTON...AND MOVING NORTH AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN BROWN COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9PM CDT FOR THE WARNED AREA. 
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A 
TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE 
A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4576 9821 4568 9799 4593 9799 4593 9823

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:55 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 8, 2:55 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT SUN MAY 8 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SHORT DISCUSSION TODAY WITH ONGOING SEVERE WEATHER. CURRENTLY HAVE
MAIN LOW SPINNING ACROSS CENTRAL SOUTH DAKOTA. OUT AHEAD OF
LOW...FETCH OF MOIST AIR SURGING NORTH AIDING IN DEVELOPMENT OF
THUNDERSTORMS. EXPECT ACTIVITY TO INCREASE THIS AFTERNOON AND INTO
THE EVENING HOURS AS MAIN COLD FRONT MOVES SLOWLY EAST ACROSS THE
AREA. TORNADO WATCH HAS BEEN ISSUED FOR EASTERN CWA. AS LOW MOVES
EAST...WINDS HAVE CHANGED FROM SSE TO MORE SE TO ESE THUS
INCREASING ISOLATED TORNADO THREAT. 18Z RELEASE TODAY SHOWS A CAPE
AROUND 1900 J/KG AND CIN ALREADY GONE. AS MAIN LOW CENTER MOVES
THROUGH OVERNIGHT...EXPECT SEVERE WEATHER TO DIMINISH TO SHOWERS
FROM WEST TO EAST ACROSS THE CWA. SYSTEM IS A SLOW MOVER SO WRAP
AROUND PRECIP LIKELY TOMORROW ACROSS NORTHEASTERN SOUTH DAKOTA.
SYSTEM MOVES OUT BY MONDAY EVENING AS THE NEXT SYSTEM APPROACHES FOR
TUESDAY NIGHT AND WEDNESDAY. HAVE INCREASED POPS WITH THIS SYSTEM
AND NAM IS PUTTING OUT SOME PRETTY GOOD QPF ACROSS THE AREA.

.LONG TERM...THURSDAY THROUGH SUNDAY.
MDLS CONTINUE TO SHOW A LARGE UPPER LOW ACROSS THE CENTRAL ROCKIES
SENDING OFF S/WS INTO THE UPPER MIDWEST. THEN...THE UPPER LOW LIFTS
OUT INTO THE UPPER MIDWEST THURSDAY NIGHT AND FRIDAY. AGAIN...THE
MDLS DIFFER ON THE SPEED...LOCATION AND STRENGTH OF THE UPPER LOW.
NEVERTHELESS...THERE WILL CONTINUE TO BE A GOOD CHC OF RAIN FOR
THURS AND THURS NIGHT.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
&&

TT/DM
Hazardous weather outlook, May 8, 11:46 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1146 AM CDT SUN MAY 8 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-091007-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
1146 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
THE AREA AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM. THE MAIN THREATS
ASSOCIATED WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT WILL DIMINISH
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SDZ003-004-009-015-016-033>035-045-048-091007-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
1146 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST ACROSS SOUTH DAKOTA
TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA. WHILE
AN ISOLATED SEVERE STORM IS POSSIBLE...MOST OF THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. LIGHTNING WILL BE THE MAIN
THREAT WITH THE STORMS TODAY...ACCOMPANIED BY SMALL HAIL AND GUSTY
WINDS. THUNDERSTORMS ARE EXPECTED TO GIVE WAY TO SHOWERS ACROSS THE
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, May 8, 5:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
522 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 W ESTELLINE           44.58N 97.00W
05/08/2005  0.75 INCH        HAMLIN             SD   TRAINED SPOTTER

&&

GN
Local storm report, May 8, 5:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
529 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 SW WATERTOWN          44.86N 97.24W
05/08/2005  1.75 INCH        CODINGTON          SD   TRAINED SPOTTER

            PELICAN LAKE

&&

GN
Local storm report, May 8, 5:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
530 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             COLUMBIA                45.61N 98.31W
05/08/2005  1.00 INCH        BROWN              SD   PUBLIC

&&

GN
Local storm report, May 8, 5:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
531 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 E FREDERICK           45.83N 98.47W
05/08/2005  1.00 INCH        BROWN              SD   AMATEUR RADIO

&&

GN
Local storm report, May 8, 5:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             KRANZBURG               44.89N 96.91W
05/08/2005  1.00 INCH        CODINGTON          SD   TRAINED SPOTTER

&&

GN
Local storm report, May 8, 5:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 N WEBSTER             45.44N 97.52W
05/08/2005  1.50 INCH        DAY                SD   PUBLIC

0520 PM     HAIL             4 S SUMMIT              45.25N 97.04W
05/08/2005  0.75 INCH        GRANT              SD   PUBLIC

0527 PM     HAIL             4 W THOMAS              44.76N 97.29W
05/08/2005  1.00 INCH        HAMLIN             SD   PUBLIC

&&

GEM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:06 PM CDTSevere Thunderstorm WarningABRSpink56 min
May 7, 7:23 PM CDTSevere Thunderstorm WarningABRClark59 min
May 7, 8:07 PM CDTSevere Thunderstorm WarningABRBrown41 min
May 7, 8:29 PM CDTSevere Thunderstorm WarningABRCodington49 min
May 7, 8:30 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin45 min
May 7, 9:00 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts46 min
May 7, 9:27 PM CDTSevere Thunderstorm WarningABRMarshall18 min
May 8, 2:08 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson52 min
May 8, 2:43 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink47 min
May 8, 2:48 PM CDTTornado WarningABRMcPherson42 min
May 8, 3:19 PM CDTSevere Thunderstorm WarningABRBrown, Spink41 min
May 8, 3:36 PM CDTSevere Thunderstorm WarningABRMcPherson24 min
May 8, 4:01 PM CDTSevere Thunderstorm WarningABRBrown, McPherson29 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningABRDeuel38 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningABRCodington46 min
May 8, 4:30 PM CDTSevere Thunderstorm WarningABRBrown, Spink45 min
May 8, 4:41 PM CDTTornado WarningABRBrown24 min
May 8, 4:42 PM CDTSevere Thunderstorm WarningABRHamlin33 min
May 8, 4:57 PM CDTSevere Thunderstorm WarningABRDay63 min
May 8, 5:05 PM CDTSevere Thunderstorm WarningABRCodington, Grant40 min
May 8, 5:15 PM CDTSevere Thunderstorm WarningABRBrown30 min
May 8, 5:22 PM CDTSevere Thunderstorm WarningABRHamlin8 min
May 8, 5:45 PM CDTSevere Thunderstorm WarningABRCodington36 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningABRRoberts27 min
May 8, 5:55 PM CDTSevere Thunderstorm WarningABRDeuel22 min
May 8, 6:02 PM CDTSevere Thunderstorm WarningABRDay, Marshall33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.